Hail, Wise
- When
- December 27, 6:44 AM CST
- Where
- Wise County, 4.16 mi SW of Cottondale
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.020, -97.760
Wind damage and a few hail reports resulted as a squall line moved across north Texas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
Wind damage and a few hail reports resulted as a squall line moved across north Texas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Dec 27, 5:52 AM CST, 52 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE FORT WORTH TX 552 AM CST SAT DEC 27 2008 .AVIATION... 12Z TAF PACKAGE LINE OF THUNDERSTORMS AND FRONT IS STILL WELL WEST OF ALL TAF SITES WITH A FEW LIGHT SHOWERS IN THE DFW METROPLEX. WACO MAY SEE A FEW SHOWERS DURING THE MORNING BUT BETTER CHANCE FOR RAIN/STORMS WILL COME LATE THIS MORNING INTO THE EARLY AFTERNOON HOURS. LINE OF THUNDERSTORMS AT THE TIME HAS A SHORT HORIZONTAL EXTENT AND THIS TREND IS EXPECTED TO CONTINUE...THEREFORE THUNDERSTORMS SHOULD NOT AFFECT THE AIRPORTS FOR MORE THAN 2 HOURS. SEVERE THUNDERSTORMS MAY OCCUR ALONG THE LINE...MORE LIKELY AFFECTING THE METROPLEX THAN WACO. CLOUD CLEARING LINE IS OCCURRING AHEAD OF THE FRONT AND WILL BE MOVING INTO THE METROPLEX IN THE NEXT HOUR AND WACO BY 9 AM. AFTER THUNDERSTORMS AND FRONT MOVE EAST OF THE TERMINALS...SKIES WILL CLEAR OUT AND VFR WILL PREVAIL FOR REMAINDER OF PERIOD. AMENDMENTS FOR ADJUSTMENTS TO THUNDERSTORM TIMING MAY BE NEEDED DURING THE MORNING HOURS. STRONG AND GUSTY SOUTH AND SOUTHWEST WINDS WILL CONTINUE AHEAD OF THE FRONT AND THEN STRONG AND GUSTY WEST AND WEST-NORTHWEST WINDS WILL OCCUR BEHIND THE FRONT. WIND GUSTS UP TO 32-35 KTS CAN BE EXPECTED BEHIND THE FRONT. WINDS WILL DIMINISH NEAR SUNSET OR SHORTLY AFTER AND THEN LIGHT NORTHERLY WINDS...BECOMING SOUTHEASTERLY SUNDAY MORNING...WILL PREVAIL OVERNIGHT AND INTO SUNDAY. 82/JLD && .PREV DISCUSSION... /ISSUED 400 AM CST SAT DEC 27 2008/ STRONG STORMS HAVE ALREADY BEGUN TO DEVELOP ALONG A COLD FRONT JUST TO OUR WEST. THE NAM AND WRF FORECASTS ARE PROVING ACCURATE AS FAR AS THE TIMING OF CONVECTION. EXPECT THE STORMS TO ENTER OUR CWA IN THE NEXT HOUR AND MOVE EAST THROUGH THE MORNING AND EARLY AFTERNOON. THE LAST OF THE ACTIVITY SHOULD BE THROUGH OUR EASTERN COUNTIES BY 20Z. DAMAGING WINDS WILL BE THE MAIN THREAT GIVEN THE STRONG VERTICAL WIND PROFILE AND DEVELOPING COLD POOL BEHIND THE SQUALL LINE. 06Z FWD SOUNDING SHOWS A LARGE CAP AROUND 820MB WHICH SHOULD SUPPRESS DISCRETE ACTIVITY AHEAD OF THE SQUALL LINE. THE CAP WILL ERODE THROUGHOUT THE DAY HOWEVER...AND A FEW DISCRETE SUPERCELLS WILL BE POSSIBLE LATER TODAY BY THE TIME THE MCS IS EAST OF I-35. GUIDANCE IS ADVERTISING VERY GUSTY WESTERLY WINDS BEHIND THE FRONT AS 40KT LLJ MIXES TO THE GROUND. WE HAVE ISSUED A RED FLAG WARNING AND ALSO A WIND ADVISORY FOR AREAS WEST OF I-35 THROUGH 6 PM. AREAS TO THE EAST WILL SEE SIGHTLY WEAKER WIND SPEEDS AND SLIGHTLY HIGHER RELATIVE HUMIDITIES...THEREFORE ENHANCED FIRE POTENTIAL WILL BE HANDLED BY A GRASSLAND FIRE DANGER STATEMENT. TEMPERATURES TODAY WILL BE DICTATED BY THE MOVEMENT OF THE COLD FRONT. AREAS GENERALLY WEST OF A LAMPASAS TO GRAYSON LINE WILL EXPERIENCE THEIR HIGH TEMPERATURES THIS MORNING WITH TEMPERATURES DROPPING THROUGHOUT THE DAY. CONTINUED COLD AIR ADVECTION...LIGHT WINDS AND CLEARING SKIES WILL MAKE FOR A CHILLY NIGHT TONIGHT WITH LOWS IN THE MID 20S IN THE WESTERN COUNTIES. TEMPERATURES WILL MODERATE BY MONDAY AS SOUTH WINDS RETURN. A DRY FROPA IS FORECAST FOR WEDNESDAY WHICH WILL RESULT IN LITTLE MORE THAN A WIND SHIFT. A STRONGER FRONT IS EXPECTED FRIDAY AS A SHORTWAVE DIVES SOUTHEAST OUT OF THE CANADIAN ROCKIES. SH/13 && .PRELIMINARY POINT TEMPS/POPS... DALLAS-FT. WORTH, TX 70 34 65 35 70 / 70 0 0 0 0 WACO, TX 70 35 64 35 68 / 60 0 0 0 0 PARIS, TX 70 32 58 32 64 / 100 10 0 0 0 DENTON, TX 65 28 61 27 66 / 70 0 0 0 0 MCKINNEY, TX 70 28 60 28 66 / 90 5 0 0 0 DALLAS, TX 70 34 63 36 69 / 80 0 0 0 0 TERRELL, TX 71 37 60 33 67 / 100 5 0 0 0 CORSICANA, TX 71 36 61 34 68 / 90 5 0 0 0 TEMPLE, TX 70 36 63 31 68 / 60 0 0 0 0 && .FWD WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING FROM 9 AM THIS MORNING TO 6 PM CST THIS AFTERNOON FOR TXZ091-092-100>103-115>118-129>133-141>145-156>159. WIND ADVISORY FROM 9 AM THIS MORNING TO 6 PM CST THIS AFTERNOON FOR TXZ091-092-100>103-115>118-129>133-141>145-156>159. && 82/13
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FORT WORTH TX 431 AM CST SAT DEC 27 2008 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-281200- MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN- HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS- ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL- JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO- FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE- LEON-MILAM-ROBERTSON- 431 AM CST SAT DEC 27 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS. .DAY ONE...TODAY AND TONIGHT. THERE IS A CHANCE OF THUNDERSTORMS ACROSS ALL OF NORTH TEXAS TODAY. THUNDERSTORMS WILL ADVANCE FROM WEST TO EAST ACROSS THE REGION AHEAD OF A COLD FRONT. SOME STORMS WILL BECOME SEVERE WITH DAMAGING WINDS...LARGE HAIL...AND ISOLATED TORNADOES. LOCALIZED FLASH FLOODING WILL ALSO BE POSSIBLE. THE THUNDERSTORM THREAT WILL END THIS EVENING. BEHIND THE COLD FRONT...STRONG WEST WINDS WILL OCCUR AND A WIND ADVISORY IS IN EFFECT ALONG AND WEST OF INTERSTATE 35 FROM 9 AM UNTIL 6 PM. THE STRONG WINDS WILL ALSO COMBINE WITH MUCH DRIER AIR TO CREATE VERY DANGEROUS FIRE WEATHER CONDITIONS ACROSS NORTH TEXAS. A RED FLAG WARNING IS IN EFFECT ALONG AND WEST OF INTERSTATE 35 FROM 9 AM UNTIL 6 PM. HIGH FIRE DANGER WILL ALSO EXIST EAST OF INTERSTATE 35 THIS AFTERNOON AND A GRASS FIRE DANGER STATEMENT HAS BEEN ISSUED FOR THE AREA EAST OF INTERSTATE 35 FOR THE AFTERNOON HOURS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED ACROSS MUCH OF NORTH TEXAS TODAY. 82/JLD
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
507 AM CST SAT DEC 27 2008
TXZ100-271130-
YOUNG TX-
507 AM CST SAT DEC 27 2008
...SIGNIFICANT WEATHER ADVISORY FOR...
NORTHWESTERN YOUNG COUNTY
AT 507 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES NORTHWEST OF
OLNEY TO 14 MILES EAST OF THROCKMORTON...MOVING SOUTHEAST AT 10 MPH.
CITIES IN THE PATH OF THESE STORMS INCLUDE OLNEY.
PEA-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THESE
STORMS.
LAT...LON 3340 9891 3339 9863 3331 9865 3311 9878
3298 9894 3331 9896
TIME...MOT...LOC 1107Z 296DEG 9KT 3340 9879 3313 9894The Dallas/Ft Worth radar (KFWS), 66 km away, was scanning. The volume nearest the first event began at 12:43 UTC.
4 thunderstorm wind, 2 hail. Local standard time, as filed.
Tree limbs and outhouses were blown down in Gateway Park.
A radio tower and fences were blown down. A carport was also blown over.
Tiles and light fixtures were damaged at a Wal-Mart due to high winds. One of the tiles fell on an occupant in the vision center, sending them to the hospital.
A fireworks stand was blown over with two people inside.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, December 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 145579, 145581, 145584, 145582, 145586, 145585.